Washington, 2014

Damaging Wind in Washington, July 22, 2014

July 22, 2014 · NWS OTX · 1 event in 1 county or zone

The passage of an upper-level trough provided the lift and instability necessary for strong thunderstorms near the Blue Mountains. The storms produced strong winds and large hail at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The passage of an upper-level trough provided the lift and instability necessary for strong thunderstorms near the Blue Mountains. The storms produced strong winds and large hail at times. One storm tracked through Asotin County and through the community of Anatone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 22, 10:01 AM PST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 10:01 AM PST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1101 AM PDT TUE JUL 22 2014

.SYNOPSIS...
A strong storm system will approach the region today and pass
through on Wednesday. The threat for thunderstorms will increase
across the southeast today then spread region-wide tonight and on
Wednesday. Some storms could be strong and wet bringing the
potential for strong winds, hail, and heavy rainfall. Temperatures
will rebound by the weekend and be accompanied by dry conditions.

&&

.DISCUSSION...
Main changes to forecast through this afternoon was to increase
precip chances and QPF in the ID Panhandle and in the Cascades. A
batch of showers is moving through the region this morning. Much
of the steadier rainfall has occurred over the ID Panhandle into
extreme portions of eastern WA. We are also seeing some showers
developing across the Cascade Mtns. These showers have generally
been light across these areas with less than 0.05 inches so far.
Showers are expected to continue in the Cascade Mtns and across
the northern mtns of WA and ID through at least the early afternoon
hours. We will then see a little bit of a break around mid
afternoon with mainly some isolated to scattered shower activity
possible.

A slight chance of thunderstorms is possible during the afternoon
for the eastern half of the forecast area; however, the best
chances for thunderstorms will be this evening into tonight as a
wave currently MOVING into California this morning moves up
through the Inland Northwest. Convection is expected to blossom
over OR this afternoon and then begin to track into WA this
evening. Best chances for thunderstorms will be across southeast
WA into the Central Idaho Panhandle. Some of these thunderstorms
may become strong this EVENING with gusty outflow winds and small
hail possible. /SVH

&&

.AVIATION...
18Z TAFS: A low pressure system circulating off of southeast BC
will continue to push moisture across the Inland Northwest. Much
of the showers through the early afternoon will be north of the
TAF sites. However, the atmosphere will destabilize late this
afternoon with a redevelopment of showers and thunderstorms
into tonight. The strongest thunderstorms are expected to develop
over northeast OR and track into southeast WA and into the central
portions of the ID panhandle. Gusty outflow winds and small hail
will be possible with these thunderstorms through the evening.
/SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        78  60  83  52  72  53 /  30  40  50  70  20  10
Coeur d'Alene  78  58  84  53  71  51 /  30  40  40  80  40  10
Pullman        79  60  84  49  71  47 /  30  40  40  70  10  10
Lewiston       87  63  90  58  80  56 /  30  40  40  60  10   0
Colville       78  56  81  51  74  49 /  40  30  60  80  50  10
Sandpoint      74  56  85  51  68  46 /  30  40  50  80  50  20
Kellogg        78  56  85  52  67  51 /  50  40  40  80  40  10
Moses Lake     83  65  83  56  80  56 /  20  30  50  40  10   0
Wenatchee      79  62  75  59  77  59 /  40  30  70  40  10   0
Omak           83  58  77  55  79  53 /  50  20  80  60  50  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Jul 22, 3:26 AM PST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
426 AM PDT TUE JUL 22 2014

WAZ034-035-044-231130-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WATERVILLE PLATEAU-
426 AM PDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND EAST CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. ANY STORMS
THROUGH WEDNESDAY MORNING WILL BE WEAK CONTAINING ISOLATED
LIGHTNING STRIKES AND BRIEF PERIODS OF RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STORMS THROUGH WEDNESDAY MORNING WILL BE WEAK CONTAINING ISOLATED
LIGHTNING STRIKES AND BRIEF PERIODS OF RAINFALL. THIS WILL CHANGE
WEDNESDAY AFTERNOON WITH THE POTENTIAL FOR STRONGER STORMS
INCREASING THE RISK FOR HEAVY DOWNPOURS, HAIL, AND GUSTY WINDS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>033-036>038-231130-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
426 AM PDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. ANY STORMS
THROUGH WEDNESDAY MORNING WILL BE WEAK CONTAINING ISOLATED
LIGHTNING STRIKES AND BRIEF PERIODS OF RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONGER STORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING
...SOME WHICH COULD PRODUCE DAMAGING WINDS, BRIEF HEAVY RAINFALL,
AND HAIL.

WAZ041>043-231130-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
426 AM PDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY. THE THREAT FOR HEAVY RAIN
TODAY AND TONIGHT WILL BE LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR LOCALLY HEAVY RAINFALL ASSOCIATED WITH SHOWERS
AND THUNDERSTORMS WILL INCREASE OVER THE NORTH CASCADES ON
WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

In the hours before

Special weather statement, Jul 22, 1:01 PM PST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
201 PM PDT TUE JUL 22 2014

WAZ031-222145-
NORTHEAST BLUE MOUNTAINS-
201 PM PDT TUE JUL 22 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST BLUE MOUNTAINS...

AT 159 PM PDT...A STRONG THUNDERSTORM WAS NEAR TROY...OR 33 MILES
SOUTHWEST OF LEWISTON...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 55 MPH AND PENNY TO NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANATONE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4625 11727 4611 11707 4607 11707 4600 11725
      4600 11750
TIME...MOT...LOC 2059Z 230DEG 35KT 4599 11736

SB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Asotin

When
July 22, 1:12 PM PST to 2:00 PM PST
Where
Asotin County, 1.89 mi E of Mountain View to 6.73 mi N of Rogersburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.029, -117.311

Trained spotter estimated thunderstorm winds of 55 to 60 mph in Anatone near the intersection of Highway 129 and Pine Street. Tree limbs branches were down across town. Hail to the size of pennies was also observed. Larger hail likely accompanied the storms prior to moving into Anatone.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532105.